Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 102, NWS Morristown, TN

June 30, 2001Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 30, 2001, 5:35 PM CDT for Marion County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2001, 5:35 PM CDT (22:35 UTC)
Expired
Jun 30, 2001, 6:15 PM CDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 302236
SVRMRX

TNC115-302315-
/NEW.KMRX.SV.W.0183.302235-302315/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM CDT SAT JUN 30 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE

* UNTIL 615 PM CDT

* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 24 MILES WEST OF JASPER...OR 13 MILES SOUTH OF
  WINCHESTER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTHWEST OF JASPER AROUND 615 PM CDT

THIS STORM HAS A HISTORY OF DAMAGING WINDS OF 65 MPH OR GREATER.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY!

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

$$

LAT...LON 3520 8585 3501 8586 3501 8546 3527 8546

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:09 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 30, 2:09 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT SAT JUN 30 2001

MORE OF THE SAME...THEN ON SUNDAY NIGHT AND MONDAY A COLD FRONT WILL
MOVE THROUGH THE CWA TO BRING A CHANGE IN THE PATTERN AS SOME NW
FLOW STARTS IN THE MID AND UPPER LEVELS.  MODELS IN DECENT
AGREEMENT. ETA IS A BIT QUICK AT FIRST WITH THE FRONT AND
ASSOCIATED 50H SHORTWAVE MOVING THROUGH THE GREAT LAKES REGION. BY
THEN END OF THE FORECAST PERIOD THOUGH...THE ETA SLOWS AND THE NGM
AND AVN ACTUALLY BRING THE FRONT THROUGH THE CWA QUICKER. THE ETA
STALLS THE FRONT NEAR THE SOUTHERN TN BOARDER...WHILE THE AVN AND
ESPECIALLY THE NGM ARE MORE AGGRESSIVE TAKE THE FRONT SOUTH. WILL
LEAN TOWARD THE COMPROMISE AVN WHICH HAS ALSO BEEN THE MOST
CONSISTENT FROM RUN TO RUN.

MOIST AND UNSTABLE AIR MASS REMAINS OVER THE CWA TONIGHT AND SUNDAY.
EXPECT CAPES AROUND 2000 J/KG AGAIN ON SUNDAY. TONIGHT THERE IS A
LITTLE SURFACE TO 80H CONVERGENCE OVER THE CWA AND A VERY WEAK 50H
SHORTWAVE THAT MOVES OVER THE NC MOUNTAINS. COULD SEE SHOWERS AND
STORMS GOING WELL INTO THE NIGHT AND MORNING...SO WILL NOT WORD AS
AFTERNOON AND EVENING STORMS.

BY SUNDAY NIGHT...THE COLD FRONT DROPS INTO THE REGION WITH SOME
SURFACE TO 80H CONVERGENCE AND WEAK UPPER DIVERGENCE. WILL KEEP THE
CHANCE POPS GOING FOR THE ENTIRE CWA THROUGH THE ENTIRE NIGHT. BY
12Z MONDAY MORNING...THE FRONT WILL BE NEAR THE SOUTHERN PART OF
THE CWA. HOWEVER...THERE IS PLENTY OF MOISTURE (AT 70H AND BELOW)
AND INSTABILITY LAGGING BEHIND IT. ALSO A WEAK 50H SHORTWAVE DROPS
INTO THE REGION IN THE NW FLOW. THE SOUTHERN PART OF THE CWA COULD
SEE CAPES UP TO 1800 J/KG...AND THE CENTRAL PORTION UP TO 1200 J/KG.
WILL KEEP A CHANCE/SLIGHT CHANCE IN THE FORECAST GIVEN THE MOISTURE
AND INSTABILITY. THE ETA EVEN HAS SOME LOW LEVEL CONVERGENCE ACROSS
SE TN AND SW NC ON MONDAY. WILL LEAVE THE NORTHERN PLATEAU...NE TN
AND SW VA DRY. INSTABILITY IS LACKING (ONLY AROUND 600 J/KG)...AND
AIR MASS IS MUCH DRIER.

WILL CONTINUE THE TREND OF GOING TOWARD THE WARMER GUIDANCE FOR
HIGHS...AND NEAR FWC/MAV TEMPS FOR LOWS.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

RBP

In the hours before

Local storm report, Jun 30, 11:55 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
1255 PM EDT SAT JUN 30 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    2 E MADISONVILLE          TN   WIND DAMAGE
06/29/01   MONROE                         TREES DOWN ACROSS NILES
                                          FERRY ROAD. REPORTED BY
                                          SPOTTER.

DAE

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:10 PM CDTSevere Thunderstorm WarningMRXAnderson50 min
Jun 29, 8:57 PM CDTSevere Thunderstorm WarningMRXMonroe, Polk48 min
Jun 29, 9:16 PM CDTSevere Thunderstorm WarningMRXHamilton44 min
Jun 29, 9:39 PM CDTSevere Thunderstorm WarningMRXMcMinn51 min
Jun 30, 4:14 PM CDTFlash Flood WarningMRXSevier2 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.